How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 7313
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

Is appetite loss concerning during chemotherapy ?

Customer Question

Is appetite loss concerning during chemotherapy ?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Uzair replied 2 years ago.
Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.
Appetite changes are a known side effect of chemotherapy.
Loss of appetite being the most common change.
But nutritional well being is important so, you should have this addressed by your doctor.
The doctor can give you appetite stimulants. Identify your favorite foods and your food patterns. A nutritionist visit can help with planning a diet chart and make sure you get adequate amounts of essential components in your daily intake.
Also, your doctor can prescribe multivitamins and essential minerals to help prevent any mineral deficiencies and imbalance in electrolytes.
So, while it is not a surprise to loose appetite during chemotherapy, it is something that should be addressed by your physician.
Hope this helps.
Please do leave a positive rating for the service.
Best.
Customer: replied 2 years ago.

The pt does not feel like eating at all and not hungry . It's metastic colon csncer . He's lost 5 kg in 6 weeks

Expert:  Dr Uzair replied 2 years ago.
That is a concern. Colon cancer itself can produce anorexia as one of its symptoms, adding metastasis and chemotherapy further aggravates the loss of appetite. This is known as cancer cachexia and should be addressed.
He should be on parenteral (IV) nutrition to get the nutrients directly in his blood stream. This type of nutrition can also be administered at home via his central venous line.
Adding anti emetics and appetite stimulants to his daily medication will also help. You should have his oncologist on board on this and discuss this with him in detail.
Please do leave a positive rating for the service.
Best.
Customer: replied 2 years ago.

We did tell onco but he thought appetite issues are common and didn't really say much .shoukd we stop the chemotherapy ?

Expert:  Dr Uzair replied 2 years ago.
No, Chemotherapy is also important at this stage and there is no guarantee that his anorexia is due to the chemotherapy or the cancer itself. I would suggest that you try again with your Oncologist and stress that the appetite loss is severe and that the patient is not taking anything orally. I doubt that the Oncologist wouldn't want to do anything about it.
Please do leave a positive rating for the service.
Best.
Customer: replied 2 years ago.

He is taking food but very little . Like for example afternoon Hel just eat soup at times and eve again little amount . There are some days hel eat better than others .

But it's concerning as he's losing weight

Expert:  Dr Uzair replied 2 years ago.
Yes. It is concerning.
Dr Uzair and 4 other Medical Specialists are ready to help you